Does anyone suffering from hypothyroidism have any experience with beta blockers? I have been having weird symptoms of being both hypo and hyper for the last year and went to a cardiologist who gave me some samples of beta blockers. I am hypothyroid but have had some heart palpitations and breathing problems so the cardiologist said the beta blockers should help. I am thinking more than anything that it is really my cortisol that is messing everything up since I was fine for 3 years on one dose and out of nowhere after having gone through a tremendous amount of stress I got all symptoms back again in just a few months. We have been working on my dose ever since and nothing seems to fit yet. I'm really unsure about taking the beta blockers since I am apparently still very hypo. My BP is not high but every time I go to the doc my BP is slightly raised (130/80) but when I leave or get home it is back to normal (115/70) however, my pulse goes up and down throughout the day between low 60's up to the upper 80's. A lot of what I've read on them says that they help HYPERthyroid patients by blocking tissue usage of circulating thyroid hormone which is the last thing I need right now so I'm just wondering if I should even take them or not. I'd appreciate any information anyone might have for me. Thanks!
Beta blockers are not hypotensive agents in patients with normal blood pressure. They act when the sympathetic nervous system is activated, such during exercise or stress. I was exactly like you, first doctor I went was a cardiologist, and I had a pulse of 100/110, my BP usually is low, but 130/80 when I go to doctors. I did the 24 hour exam (Holter) to see my pulse/electrocardiogram during 24 hours. Everything was normal, and the medium of pulse was lower then 100 (when is higher they give beta-blockers), so I think he gave you because of the palpitations and may be it's for a short period, but you need to control your stress, I was like that for 3-4 months, and I have Hashimoto . Go to the ENDO, that was my second step, because I was feeling really sick (TSH was 3.5, border line high for new range). I got better when I've started to sleep better and have treated my anemia (see that, because can give palpitations when your hemoglobin is low). I did all kind of blood tests to see what was happening.
Unless you are having tachacardia, you shouldn't need a Beta Blocker. It is to control rapid heart beats.
I would be hesitant to take them. I have been on a beta blocker for two years and it does not help with the breathing issue or skipped beats. I am going to ask both my doctors about discontinuing it. I should be past the tachacardia stage now, and I think the med is counterproductive at this point.
That's just my opinion. I could be wrong.
It also bothers me that you were given some samples. I suppose the thinking is that if they help, you will be given a scrip. You can't just take them for a few weeks and then stop. Once you start taking them, you have to wean off of them with a doctor's guidence.
Which beta blocker the doctor gave to you? (action for beta 1 or beta 2, or acts in both receptors?). The breathing problem I had was caused by stress, if you control your stress with pills (anxiety) then all those problems will disappear. You should do the 24 hours test (measure heart beats and electrocardiogram for 24 hours, to see how many palpitations you have in a day, and for it's evaluation, because palpitations usually are extrasystoles).
Thanks so much everyone for the info. I definitely don't think I will be taking them. I really think the tachycardia is caused by the cytomel I'm taking but if I take any less I end up feeling like I am suffocating. The breathing problems are NOT related to stress. They actually didn't come on until I started lowering my armour and adding the cytomel. Apparently some patients experience air hunger from cytomel so I must be one of those lucky folks. I think that the cardiologist really thought I was just having panic attacks and that by giving me a really low dose of a beta blocker it would act as a placebo effect and help my breathing in that way. He looked at my EKG, and Echo and said I was fine. I said that the palps don't usually just come on though from doing nothing. They usually come during or after eating, when I've overheated in this dreadful heat this summer, or when I am calming down from exercise. That at least got him to do a treadmill test and sure enough during the cool down I had skipped beats straight for almost two minutes. Now maybe he'll believe me and we can get to the bottom of this. I was hoping in a way that it was kind of just in my head but am glad in a way so maybe someone will believe me. I'm just freaking out now though because I have no idea where to go from here.
Yes it could be because of cytomel, but in those situations doctors give selective beta-blockers (but it is not indicated when you have breathing problems) because of these side effects (Thyroid hormones increase the number of beta receptors or they amplify the signal of this receptors for the catecolamines). Palpitations are a horrible feeling, I had them years ago and I only had them when I was calming down from exercise or when I was resting , but to evaluate them only a test called Holter (24 h), just to be sure. My cardiologist never got them in a normal EKG. At the end he told me it was because of stress, but I knew it wasn't, later I found out it was because of anemia (he never gave me beta blockers, but 4 years ago I didn't have anything wrong with my thyroid hormones). Talk to your ENDO about all this.
Hi, I tried beta blockers 2 wks ago and I personally find them horrible. I have a tachy of 100+ all the time with a low bp. When I took the blockers, it felt like my heart was gonna stop altogether, gave me bad tinnitus and nausea. That was my third attempt of trying them over the past year. But I give up now. I don't like them and would only take them if my heart really needed them.
Don't know if this thread is still going but I will comment any way,150mcg of Levothyroxine is a pretty high dose and one of the symptoms of being over medicated is tachycardia and tremors. I know because I have had that too so Dr decreased my dosage to 100mcg although my TSH came back as in the normal range. The Dr should take into account how you feel in addition to the blood tests which she did in case, thank fully, now rapid heart/palpatations, heart flutters and tremors have now subsided without the need for beta blockers. Just thought I'd share my experience as it may help you/others?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.